|Please post, important
Nov 24, 2010
On another forum that shall remain nameless, the expert said that a multivitamin will not interfere with ARVs. While this might be true for most of them, it is not true for integrase inhibitors. The person asking the question had switched to Isentress from another regimen and saw his viral load increase. He was taking multivitamins with his pills. Polyvalent cations such as magnesium or calcium can profoundly affect absorption of integrase inhibitors, especially when they are included in the doses contained in antacids. Studies have shown this quite clearly and people on regimens including integrase inhibitors must be made aware of this possible compromise to their treatment. Experts recommend that any supplement containing polyvalent cations be taken at least 4 hours from an ARV regimen containing an integrase inhibitor.
| Response from Dr. McGowan
Thanks for your post.
There was a study of elvitegravir (an experimental Integrase inhibitor which is boosted by norvir)in which drug concentrations in teh blood were dropped by 40% if taken with an antacid (calcium or magnesium containing antacids). The effect was minimal if the antacids were taken at least 4 hours apart from the integrase inhibitor.[Ramanathan S et al. Pharmacokinetic evaluation of drug interactions with ritonavir-boosted HIV integrase inhibitor GS-9137 (elvitegravir) and acid-reducing agents. In: Program and abstracts of the 8th International Workshop on Clinical Pharmacology of HIV Therapy; April 16-18, 2007; Budapest. Abstract 69] There have been no studies of Isentress (Rategravir) and antacids. There is currently a study at the University of Colorado that is looking at this issue (http://clinicaltrials.gov/ct2/show/NCT00944307).
So it would be best to avoid (or separate by at least 4 hours) Isentress (raltegravir) from calcium or magnesium containing antacids. There appear to be no interactions between PPIs and Integrase inhibitors.
Thanks for raising this issue.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.